Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 122, NWS Dodge City, KS

June 17, 2025Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2025, 8:24 PM CDT for Barber County, Pratt County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2025, 8:24 PM CDT (01:24 UTC)
Expired
Jun 17, 2025, 9:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:08 PM CDT, 3 hours 16 minutes earlier. Its key messages:

  • Cool stable air has reduced the risk of severe thunderstorms tonight.
  • Scattered thunderstorms tonight will produce locally heavy rainfall, with flooding potential where soils are saturated. Marginally severe hail is possible.
  • A rapid intense heatwave is expected late this week, with afternoon temperatures near 100 degrees Friday and Saturday.
Area forecast discussion, Jun 17, 5:08 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 PM CDT Tue Jun 17 2025

...Updated Aviation/Key Messages...

.KEY MESSAGES...

- Cool stable air has reduced the risk of severe thunderstorms
  tonight.

- Scattered thunderstorms tonight will produce locally heavy
  rainfall, with flooding potential where soils are saturated.
  Marginally severe hail is possible.

- A rapid intense heatwave is expected late this week, with
  afternoon temperatures near 100 degrees Friday and Saturday.

&&

.DISCUSSION...
Issued at 201 PM CDT Tue Jun 17 2025

19z surface and upper air observations show cool upslope east to
southeast winds across southwest Kansas.  These winds combining with
a stratus deck from the overnight and mid morning MCS that went
through central Kansas have kept our temperatures in the 70s through
midday.  The morning outflow boundary has made it well into the
Texas panhandle through northern Oklahoma.  A second outflow
boundary has led to convection along the K-96 corridor which is
moving east-southeast.

Tonight given the situation from the previous MCS and ongoing cloud
cover and convection combining with short term models showing the
boundary of warmer air staying mainly along and south of the
Oklahoma border the severe risk has lessened across southwest
Kansas.  With the cooler and stable air the instability values will
have a tough time increasing and any convection will be elevated
pretty much negating any tornado risk.  Short term models continue
to show the best opportunity for rain along the second outflow
boundary which sets up roughly south and east of Dodge City.  With
PWAT values ~1.5 inches we could certainly see some locally heavy
rainfall and some isolated areas of flooding.  Severe threat will be
generally limited to some strong gusty winds around 60 mph mainly
along the Oklahoma border.  With how the airmasses are setup it
looks like the MCS with the 80+ mph wind potential will be moreso in
the Texas panhandle into northern Oklahoma along the frontal
boundary.  A second area of convection will develop in northeast
Colorado and makes its way into western Kansas during the overnight
however as the MCS hits the more stable air we should just see
general thunderstorms with them weakening to ending shortly after
midnight.

Wednesday should stay cooler as north winds and 850 mb temperatures
warming to around 20 (C) should lead to highs in the 80s.

In the long term LREF upper air patterns show a building ridge in
the southeast CONUS with strong southwesterly flow in the central
plains.  This will allow hotter air from the desert southwest to
overspread the region on Friday and Saturday with highs reaching
into the mid to upper 90s. Given the recent rains we should still
have fairly moist dewpoints despite the southwest winds so humidity
values will be higher and could lead to heat index values greater
than 100 degrees especially east of highway 183.   Heat risk across
southwest Kansas is at moderate to major suggesting that any
prolonged exposure to the heat will lead to a higher risk of heat
exhaustion.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 508 PM CDT Tue Jun 17 2025

Satellite and surface observations at 22z depict widespread MVFR
stratus across SW KS, in a post frontal environment with E/NE
surface winds. The expectation is for these ceilings to
gradually improve to VFR through tonight. Scattered
thunderstorms are likely to develop overnight, 00-12z Wed, but
with confidence very low on placement, and with storms possibly
remaining east of the airports, kept this set of TAFs dry. TAF
convective amendments are possible overnight. Elevated northeast
winds gusting to near 25 kts as of 22z will weaken quickly and
trend to light northwest through tonight. Excellent flying
weather is expected Wednesday with VFR/SKC and light winds.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ066-079>081-089-
090.

&&

DISCUSSION...Tatro
AVIATION...Turner
Hazardous weather outlook, Jun 17, 3:29 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
329 AM CDT Tue Jun 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
329 AM CDT Tue Jun 17 2025 /229 AM MDT Tue Jun 17 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Significant severe potential exists as storms are expected to
develop on Tuesday. With these storms a strong MCS is forecasted
to move across Kansas producing very strong and damaging winds.
All hazards are possible with organized wind being the largest
threat. Some uncertainty still remains both spatially and due to
the previous overnight's storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected unless multiple discrete cells
are able to develop and maintain themselves.

In the hours before

Special weather statement, Jun 17, 4:53 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Tue Jun 17 2025

KSZ090-172230-
Barber KS-
453 PM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BARBER COUNTY THROUGH
530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Medicine Lodge around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 9881 3730 9890 3747 9855 3747 9847
      3739 9846 3739 9841 3738 9835 3731 9835
TIME...MOT...LOC 2153Z 244DEG 32KT 3729 9876

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BENNETT
Special weather statement, Jun 17, 6:56 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Tue Jun 17 2025

KSZ043-180045-
Scott KS-
656 PM CDT Tue Jun 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SCOTT COUNTY THROUGH 745 PM
CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Scott State Lake to 6 miles
southeast of Leoti. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Modoc around 705 PM CDT.

Other locations in the path of these storms include Scott City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10069 3867 10069 3829 10090 3833 10103
      3837 10113 3870 10113
TIME...MOT...LOC 2355Z 289DEG 20KT 3867 10109 3840 10131

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BENNETT
Special weather statement, Jun 17, 7:13 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Tue Jun 17 2025

KSZ066-180045-
Stafford KS-
713 PM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD COUNTY
THROUGH 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Stafford around 720 PM CDT.
  Zenith around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3783 9869 3795 9876 3808 9847 3783 9847
TIME...MOT...LOC 0013Z 247DEG 29KT 3791 9865

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BENNETT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:13 PM CDTSpecial Weather StatementDDCStafford32 min
Jun 17, 8:30 PM CDTSpecial Weather StatementDDCStanton45 min
Jun 17, 8:54 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens51 min
Jun 17, 9:08 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Jun 17, 9:16 PM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt59 min
Jun 17, 9:29 PM CDTSpecial Weather StatementDDCMeade31 min
Jun 17, 9:34 PM CDTSevere Thunderstorm WarningDDCClark, Meade41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.